Lauren Moye, FISM News
A woman claims she nearly died after picking up a fentanyl-laced dollar bill in Kentucky. Police statements may dispute her story, however.
On July 10, Renee Parsons, of Kentucky, found a dollar bill while traveling through Nashville, Tenn. with her husband and two children, according to her account.
While waiting for her turn to use the bathroom, Parsons spotted a dollar bill in the parking lot and picked it up.
In her viral Facebook post about the event, Parsons described the sensation she felt immediately afterwards as being hit by “a ton of bricks,” with her body going numb. She said she could barely talk or breathe. She later passed out at a local hospital.
According to Parsons, the police told her the dollar bill she picked up was most likely contaminated, either accidentally or on purpose, with fentanyl, an extremely powerful and potentially deadly opioid painkiller.
Just weeks earlier, police in Tennessee warned about the possibility of laced dollar bills.
“I don’t care if it’s a $20 bill or a $100 bill, do not touch it!” Parsons warned.
During an interview with Parsons and her husband, Fox & Friends First co-host Carley Shimkus said that the Nashville Police Department reported they did not believe fentanyl was the cause of Parson’s episode because neither the bill nor her own system showed traces of the potentially lethal drug.
Parsons shot back.
“The last we heard is that the dollar bill was never tested, and that came straight from the police officer himself,” Parsons told Shimkus. “My hospital records also showed I was not tested for fentanyl.”
Still, some drug experts have widely criticized the story for failing to match well with scientific research on the drug.
Dr. Caleb Alexander, a drug safety expert with the Johns Hopkins Bloomberg School of Public Health, said Parsons’ story would be “more or less, like lightning striking.” That’s because fentanyl isn’t as easily absorbed through the skin as even law enforcement officials might be led to believe.
According to a pamphlet published by North Carolina Department of Health and Human Services, fentanyl exposure can occur in five ways: skin contact, inhaling, ingesting, through a needlestick, or through the eyes and nose. However, the main method of accidental contact, skin exposure, “is not expected to lead to toxicity due to its extremely poor penetration of the skin barrier.”
A 2020 research paper on fentanyl panic and misinformation also warned that many social media posts list false symptoms for opioid overdose, such as “shortness of breath, heart palpitations,” and fainting among other things.
The Centers for Disease Control and Prevention (CDC) reports constricted “pinpoint pupils” in the eyes, loss of consciousness, shallow breathing, gurgling sounds, a limp body, and blue-tinged or cold skin as warning signs of an opioid overdose.
However, whether Parsons’ account is truly the result of accidental fentanyl exposure or not, America is in a very real crisis because of the drug. Even 2 milligrams of the synthetic opioid is a potentially fatal amount, according to the Drug Enforcement Administration.
Meanwhile, the CDC reports that up to 150 people die each day of opioid overdoses, driven primarily by a surge in fentanyl on the illegal drug market.
The growing opioid epidemic in the U.S. has grown far worse since the introduction of fentanyl. The staggering abundance of the lethal drug coming into the country was recently highlighted by a record bust in California when police seized fentanyl-laced pills worth up to $20 million on the illegal drug market.